Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 115, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 11, 2022, 6:27 PM CDT for 4 counties in Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 11, 2022, 6:27 PM CDT (23:27 UTC)
- Expired
- Jun 11, 2022, 7:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 70.0 mph
Counties Marshall County, KS, Pottawatomie County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 3:37 PM CDT | Tornado Watch | SPC | 6 hr |
| Jun 11, 5:31 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 359 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:38 PM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jun 11, 2:38 PM CDT, 3 hours 49 minutes before
Area Forecast Discussion National Weather Service Topeka KS 238 PM CDT Sat Jun 11 2022 .DISCUSSION... Issued at 238 PM CDT Sat Jun 11 2022 Key messages: 1. Severe weather is possible mainly over far northeastern and east central Kansas this evening. 2. The heat ramps up Sunday afternoon with heat indices from 105- 110 degrees. A Heat Advisory has been issued. 3. Heat concerns continue through mid next week with several days of heat indices around 100 degrees. Highly conditional, yet potentially high impact setup for severe weather this afternoon, particularly over far northeast and east central Kansas. Temps this afternoon have quickly climbed into the low 90s while dewpoints have peaked into the low 70s. A weak sfc boundary from southeast NE into northern MO has been the source for a few elevated, non-severe cells shifting into northeast KS this afternoon. Cloud bases are pretty high around 10-12 kft and are tapping into some of the instability, however given the strong EML holding on, have not grown to severe limits. A few of the HREF members hinted at this scenario of weak showers and isolated thunder continuing to impact far northeast Kansas for the next 1-2 hours before the severe convection develops along the front further to the northwest in NE and IA from 21-23Z. As these storms move south and southeastward, EML weakens as sfc CAPE climbs over 5000 J/KG by early evening. Forecast soundings over far northeast into east central KS depict ample effective bulk shear over 50 kts while clockwise curved hodographs within 0-3 KM are conducive for all hazards as a possibility. If the cells are discrete supercells, tornado concerns increase given the environment, however it appears more likely updrafts merge into a cluster or line tracking southward over MO, clipping far eastern KS after 23Z. Very large hail and damaging wind gusts around 70 mph are the more likely hazards with these storms. Convection exits the CWA around 05Z as the frontal boundary settles near the KS/NE border. Lingering cloud cover and ample moisture warms overnight lows to the middle 70s, priming Sunday for an even hotter afternoon as sfc moisture pools along and just north of the weak boundary bisecting the CWA. Models are in general consensus for middle to potentially upper 70s while highs are progged in the middle 90s, resulting in heat indices from 105 to 110 degrees. A Heat Advisory has been issued for the entire forecast area through 9 PM. The passing upper ridge across the central CONUS gives way to an southwest flow pattern and thunderstorm complex developing off the high plains Sunday. Latest model runs are trending slower with this system and further north, perhaps only impacting north central KS late Sunday evening. The excessive heat continues through Wednesday as the upper ridge amplifies in response to a developing low pressure system over the Pacific Northwest. Fortunately low levels are more mixed with wind gusts in the afternoon, alleviating heat indices slightly between 100 and 105 degrees each afternoon. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1220 PM CDT Sat Jun 11 2022 VFR prevails with latest satellite observing increasing mid level high clouds impacting terminals during the afternoon. May also see occasional wind gusts to 20 kts before winds weaken blo 10 kts aft 00Z. Diurnal cumulus builds by late afternoon with focus for TSRA developing north and east of KTOP/KFOE. Latest guidance is mostly consistent in TSRA remaining east of terminals in the 03Z-05Z time frame so have removed VCTS mention. This will be the focus for updates at next issuance. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM to 9 PM CDT Sunday for KSZ008>012- 020>024-026-034>040-054>056-058-059. && DISCUSSION...22 AVIATION...22
Hazardous weather outlook, Jun 11, 2:48 PM CDT, 3 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 248 PM CDT Sat Jun 11 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-122000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 248 PM CDT Sat Jun 11 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight Thunderstorms are possible across the entire outlook area this evening with the highest chance for severe storms being along and east of a line from Marysville to Topeka to Ottawa. Main hazards would be very large hail, and damaging wind gusts. A tornado or two cannot be ruled out, especially if storms that develop are discreet. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat indices from 105 to 110 degrees are expected Sunday afternoon for the entire outlook area. A Heat Advisory is in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Jun 11, 6:01 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
601 PM CDT SAT JUN 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TORNADO 6 WNW OKETO 39.99N 96.71W
06/11/2022 MARSHALL KS EMERGENCY MNGR
REPORTS OF TORNADO ON THE GROUND.
&&
MFLocal storm report, Jun 11, 6:13 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
613 PM CDT SAT JUN 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL 6 N HANOVER 39.98N 96.86W
06/11/2022 U1.00 INCH WASHINGTON KS PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
JWLocal storm report, Jun 11, 6:21 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT SAT JUN 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 5 N HANOVER 39.96N 96.86W
06/11/2022 E1.50 INCH WASHINGTON KS STORM CHASER
&&
JWThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 2:40 PM CDT | Heat Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 30 hr |
| Jun 11, 5:09 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 51 min |
| Jun 11, 5:28 PM CDT | Tornado Warning | TOP | Marshall | 32 min |
| Jun 11, 5:37 PM CDT | Tornado Warning | TOP | Marshall | 23 min |
| Jun 11, 5:57 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 33 min |
| Jun 11, 6:00 PM CDT | Tornado Warning | TOP | Marshall | 30 min |
| Jun 11, 6:23 PM CDT | Tornado Warning | TOP | Marshall, Pottawatomie, Riley | 37 min |
| Jun 11, 6:52 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 23 min |
| Jun 11, 6:59 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.